Alert archive / South Carolina / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 83, NWS Columbia, SC

August 18, 2001Chesterfield County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Aug 18, 2001, 3:23 PM EDT for Chesterfield County, South Carolina. It was in force for 37 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Aug 18, 2001, 3:23 PM EDT (19:23 UTC)
Expired
Aug 18, 2001, 4:00 PM EDT
In force
37 min
Issued by
NWS Columbia, SC
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Chesterfield County, SC

The radar

The Wilmington radar (KLTX), 135 km from the middle of the area, began a volume at 19:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 18, 3:45 PM EDTHail 1Wallace, SCSpotter reported quarter size hail.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.4 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2001-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1407 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2001-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 94 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1407 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
527 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
94 m²/s²
0-3 km storm-relative helicity
141 m²/s²
Significant tornado parameter
0.9
Supercell composite
4.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

654 
WUUS52 KCAE 181923
SVRCAE
SCC025-182000-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
323 PM EDT SAT AUG 18 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
    EASTERN CHESTERFIELD COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 400 PM EDT.

* AT 322 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES SOUTH OF CHERAW...MOVING EAST AT 30
  MPH.

THIS IS A DANGEROUS STORM. SEEK SHELTER NOW

LAT...LON 3470 7995 3453 7989 3467 7914 3488 7921

BC/LM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 2:35 PM EDT, 48 minutes earlier.

Area forecast discussion, Aug 18, 2:35 PM EDT, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
235 PM EDT SAT AUG 18 2001

CUR...DISSIPATING FNTL BOUNDARY ACROSS THE PIEDMONT WITH VERY MOIST
AND UNSTABLE AIRMASS OVER CENTRAL AND EASTERN SC COUPLED WITH
PASSING VORT WILL KEEP CONVECTION ONGOING INTO TONIGHT.

H5 LOW OVER THE UPPER MIDWEST MOVES SOUTHEAST THIS AFTN/TNGT THEN
NORTHEAST SUNDAY ACROSS THE GREAT LAKES REGION. TROUGH OVER THE
EASTERN U.S. WITH EMBEDDED SHORTWAVES THROUGH MONDAY. UPPER TROUGH
MOVES OFF THE COAST TUESDAY. SHORT WAVE NOW OVER TN/KY FCST TO MOVE
INTO WRN SC OVERNIGHT THEN CROSS THE MIDLANDS SUNDAY. H8 WAA ON
SUNDAY. PLAN TO KEEP HIGH CHANCE OR LIKELY POPS FOR TONIGHT THEN
HIGH CHANCE FOR SUNDAY. WILL CONTINUE CHANCE POPS FOR SUNDAY NIGHT
THROUGH MONDAY. MOS TEMPS IN THE LOWER/MID 70S TONIGHT AND LOWER 90S
FOR SUNDAY LOOK OKAY WITH LITTLE ADJUSTMENTS.

PLAN TO CONTINUE SLIGHT CHANCE OF PRECIP FOR TUESDAY. UPPER TROUGH
SHOULD FINALLY MOVE EAST OF THE AREA BY WEDNESDAY BUT WEAKNESS IN
UPPER RIDGE ACROSS THE AREA. UPPER RIDGE BUILDS IN FOR THE END OF
THE WEEK. MOISTURE RETURN FRIDAY. WILL KEEP WEDNESDAY AND THURSDAY
DRY WITH CHANCE OF SHOWERS/TSTMS FRIDAY AND SATURDAY.

FCSTID = 10
CAE   75  92  72  91 /  60  50  40  40
AGS   73  92  71  92 /  60  50  40  40
SSC   75  92  73  92 /  60  50  40  40
OGB   75  92  73  92 /  60  50  40  40

.CAE...
GA...NONE.
SC...NONE.

LM

Nearby

Severe Thunderstorm Warnings in South Carolina, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.